MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS, INC. ATELLICA IM HEPATITIS B SURFACE ANTIGEN II (HBSII); HBSII IMMUNOASSAY

SIEMENS HEALTHCARE DIAGNOSTICS, INC. ATELLICA IM HEPATITIS B SURFACE ANTIGEN II (HBSII); HBSII IMMUNOASSAY
Model Number N/A
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cause for the discordant atellica im (b)(6) results is unknown.Siemens healthcare diagnostics is investigating.The information for use (ifu) states in the limitations section: "it is recognized that the current methods for the detection of hepatitis b surface antigen may not detect all potentially infected individuals.A (b)(6) test result does not exclude the possibility of exposure to or infection with (b)(6).A (b)(6) test result in individuals with prior exposure to hepatitis b may be due to antigen levels below the detection limit of this assay or lack of antigen reactivity to the antibodies in this assay.For diagnostic purposes, the atellica im (b)(6) test results should always be assessed in conjunction with the patient's medical history, clinical examination, and other findings." mdr 1219913-2018-00259 and 1219913-2018-00260 were filed for the same event.
 
Event or Problem Description
A discordant (b)(6) result was obtained for a patient sample.The patient is known to have chronic (b)(6).The previous result of the patient was (b)(6).The patient sample was repeated on the same atellica im system and the result was (b)(6).An aliquot of the sample was tested on the other atellica im system and the result was (b)(6).The patient sample was tested on two alternate methods and the results were (b)(6).Patient treatment was not prescribed or altered.There was no report of adverse health consequences due to the discordant (b)(6) result.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr 1219913-2018-00261 on october 19, 2018.Siemens filed the mdr 1219913-2018-00261 supplemental report 1 on december 20, 2018.02/06/2019 additional information: the new sample from 11/21/2018 was tested with the atellica im hbsii reagent lot 138.The result was 3.04 index (positive).Siemens healthcare diagnostics has received the patient samples for further testing.The investigation is in progress.Mdr 1219913-2018-00259 supplemental report 2 and mdr 1219913-2018-00260 supplemental report 2 were filed for the same event.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr on (b)(6) 2018.12/03/2018 additional information: the customer provided results for the new sample from the same patient: hbsii: 3.04, hbeag: >1000.The hbct assay was not run on the new sample because the previous sample result was positive.Hbeag was >1000 for the previous sample result.Siemens healthcare diagnostics has requested both patient samples for further testing and investigation.Mdr 1219913-2018-00259 supplemental report 1, and mdr 1219913-2018-00260 supplemental report 1 were filed for the same event.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr on october 19, 2018.Siemens filed the mdr supplemental report 1 on december 20, 2018.Siemens filed the mdr supplemental report 2 on february 13, 2019.Siemens filed the mdr supplemental report 3 on april 22, 2019.05/10/2019 additional information: the treatment of the patient was provided: truvada 200/300 mg: 1 after breakfast.Bic/ftc/taf (bictegravir (bic) with tenofovir alafenamide (taf) and emtricitabine (ftc)).200/25/75 mg: 1 after breakfast.Tivicay 50 mg: 1 after breakfast.Septrim forte (clometropril/ sulfametoxazol 160/800 mg): 1/ 24 hours monday, wednesday and friday.Start and stop dates of the medications: september 2018: truvada, bic/ftc/taf, tivicay, gelocatil 1g/ after breakfast, micostatin november 2018: truvada, bic/ftc/taf, tivicay, septrim, stopped gelocatil and micostatin type of blood collection tube: bd vacutainer sst ii advance.Siemens healthcare diagnostics continues to investigate.Mdr 1219913-2018-00259 supplemental report 4 and mdr 1219913-2018-00260 supplemental report 4 were filed for the same event.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr 1219913-2018-00261 on october 19, 2018.Siemens filed the mdr 1219913-2018-00261 supplemental report 1 on december 20, 2018.Siemens filed the mdr 1219913-2018-00261 supplemental report 2 on february 13, 2019.03/29/2019 additional information: the customer had a sample from a chronic hepatitis b patient that recovered nonreactive (0.38, 0.78, and 0.27 index) with the atellica im hbsii lot 130 but was reactive with the alternate methods.Additional testing showed the patient's sample was ahbs2 reactive (13.71 miu/ml), ahbcm nonreactive (0.13 index), hbeag reactive (>1000 index), ahbe nonreactive (<0 index), and chiv reactive (>12.0 index).Atellica im hbsii lot 130 expired (b)(6) 2018, so no further investigation is possible for this lot.A new draw from the patient two months later recovered reactive (3.04 index) with atellica im hbsii kit lot 138 and also hbeag reactive (>1000 index).Both draws were sent to siemens for evaluation.Dilution testing and treatment with a heterophilic blocking tube (hbt) did not identify something in the sample interfering with the atellica im hbsii assay.The second draw was tested with the atellica im ahbs2 assay and recovered nonreactive (4.89 miu/ml).Due to the chronic state of disease of this patient, the hbv antigen and antibody titers may change at different time points of the infection.I.E.Original sample hbsii nonreactive/ahbs2 reactive, new draw two months later hbsii reactive/ahbs2 nonreactive.It is possible that in the original sample, the titers of hbsag were controlled by neutralizing ahbs antibodies and as protective titers decreased throughout the course of infection (due to possible hiv co-infection) the hbsag re-surfaced to detectable titer levels when the sample was redrawn.A review of smart remote services (srs) data indicates there were at least 264 reactive samples tested with atellica im hbsii lot 130.As stated in the clinical sensitivity and specificity section of the atellica im hbsii instruction for use (ifu) (10995358 revision 02, 2017-12) the clinical sensitivity is 100% with a 95% confidence interval (ci) of 99.09% - 100.00%.Given that there is only one false negative result out of at least 264 reactive samples tested, the clinical sensitivity of atellica im hbsii lot 130 would be at least 99.6% which meets the claim in the ifu.The cause of the false negative result with atellica im hbsii reagent lot 130 could not be determined but siemens cannot rule out normal assay performance, pre-analytical factors, or a sample issue.Siemens healthcare diagnostics is awaiting further information from the customer.Mdr 1219913-2018-00259 supplemental report 3 and mdr 1219913-2018-00260 supplemental report 3 were filed for the same event.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr 1219913-2018-00261 on october 19, 2018.Siemens filed the mdr 1219913-2018-00261 supplemental report 1 on december 20, 2018.Siemens filed the mdr 1219913-2018-00261 supplemental report 2 on february 13, 2019.Siemens filed the mdr 1219913-2018-00261 supplemental report 3 on april 22, 2019.Siemens filed the mdr 1219913-2018-00261 supplemental report 4 on may 29, 2019.07/16/2019 additional information: siemens had the patient sample that recovered nonreactive with atellica im hbsii reagent lot 130 sent to an external lab for additional characterization.The external lab performed hepatitis b virus (hbv) dna sequencing on the patient sample.The testing indicated the sample is hbv genotype a and detected 3 mutations in the hbv surface antigen (amino acid position substitutions p120t, d144e, and g145r).As described in the mutant hbsag detection section of the atellica im hbsii instruction for use (ifu) (10995358 revision 02, 2017-12) single mutations to g145r "were tested and found reactive with the advia centaur hbsagii assay".Some double and triple mutations have also been tested and found reactive, but we have not evaluated the combinations of mutations detected in this sample.As stated in the limitations section of the atellica im hbsii ifu "it is recognized that the current methods for the detection of hepatitis b surface antigen may not detect all potentially infected individuals.A nonreactive test result does not exclude the possibility of exposure to or infection with hepatitis b.A nonreactive test result in individuals with prior exposure to hepatitis b may be due to antigen levels below the detection limit of this assay or lack of antigen reactivity to the antibodies in this assay." 08/02/2019 additional information: siemens investigation is complete.The cause of the false negative result with atellica im hbsii reagent lot 130 could not be determined but hsc cannot rule out normal assay performance, pre-analytical factors, or a sample issue.Based on the investigation, no product problem was identified.No further evaluation of the device is required.Mdr 1219913-2018-00259 supplemental report 5 and mdr 1219913-2018-00260 supplemental report 5 were filed for the same event.

Brand Name
ATELLICA IM HEPATITIS B SURFACE ANTIGEN II (HBSII)
Common Device Name
HBSII IMMUNOASSAY
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS, INC.
511 benedict avenue
tarrytown NY 10591 5097
MDR Report Key7984427
Report Number1219913-2018-00261
Device Sequence Number168769
Product Code LOM
UDI-Device Identifier00630414599274
UDI-Public00630414599274
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P110041
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2018
Device Model NumberN/A
Device Catalogue Number10995604
Device Lot Number130
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/01/2018
Supplement Date Received by Manufacturer12/03/2018
02/06/2019
03/29/2019
05/10/2019
07/16/2019
Initial Report FDA Received Date10/19/2018
Supplement Report FDA Received Date12/20/2018
02/13/2019
04/22/2019
05/29/2019
08/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1